Blood thinners produce hallucinations and thyroid disease
Type of Spiritual Experience
A description of the experience
Nervenarzt. 2002 May;73(5):471-4. [Charles Bonnet syndrome in an elderly patient with bilateral vision loss, hyperthyroidism and relative digitalis overdose]. [Article in German] Gödecke-Koch T1, Schlimme J, Rada D, Emrich HM. Abteilung Klinische Psychiatrie und Psychotherapie, Medizinische Hochschule Hannover, Carl-Neuberg-Strasse 1, 30625 Hannover. Gödecke-Koch.Thomas@MH-Hannover.DE
Charles Bonnet syndrome (CBS) is characterized by the presence of visual hallucinations in elderly, mentally healthy people.
We report a visually impaired 90-year-old woman suddenly complaining of visual hallucinations, suffering from hyperthyroidism and a relative digitalis overdose.
The diagnosis of CBS could be made after the exclusion of an intoxication and other neurological and psychiatric syndromes.
In this case, visual hallucinations ceased without specific psychopharmacological therapy.
A brief review of this organic hallucinosis, differential diagnosis, especially hyperthyroidism-induced psychosis, and digitoxin-induced psychosis is given and current therapeutic strategies are suggested.